← Return to How to address PMR pain while decreasing prednisone

Discussion
Comment receiving replies
@charlena

My husband is still on prednisone, it’s been nearly 2 years. He has tried several times to decrease, but has always had to go back to initial doseage.
He is again trying a reduced doseage. Do you mind telling us what your symptoms are?
At his last doctor visit as the doctor was going over his symptoms, etc. he made the statement, “….. polymylagia rheumatica, if that is what you have, . .. .” Needless to say, we weren’t happy with that statement. Another of his doctors advises that my husband’s symptoms are not like any symptoms of patients he sees that have polymyalgia rheumatica. I research daily on my husband’s symptoms and when I mention to his rheumatologist he doesn’t seem interested in other possibilities. Probably time for a new doctor.

Jump to this post


Replies to "My husband is still on prednisone, it's been nearly 2 years. He has tried several times..."

Hi @bartbararene well being on 1 mg/day is not bad at all I am waiting for the day that I can drop to that dose. I came down with PMR back in March of this year. Started with 20 mg/day now I am down to 10/day. I take 5 mg in the AM & 5 mg in the PM. I am doing real good with that dose I do still feel the discomfort but I function very well & do not let the discomfort bother me. I have tried to drop my dose but the pain accelerates so I am sticking to 10 mg/day for now. Yes as John B said exercise is very important especially in the morning it helps you to get going. About the only thing I still cannot do is playing golf because of the shoulder & wrist discomfort other then that I still am able to do my gym work. Hang in there they say that there is light at the end of the PMR tunnel.

I have just been diagnosed with PMR, well sort of. The blood test for inflammation came back normal, although I have every symptom. It started about 5 months ago, when I started feeling really stiff and sore especially in the thighs and buttock area. It soon spread to my upper arms and neck. I began feeling such fatigue that I needed a nap in the afternoon. I have to admit to feeling frightened by these symtoms because I have always been extremely active physically. The Dr. said that we were going to treat it as PMR because it was all the classic symptoms, and so started me off on 20mg of prednisone. Within 3 days the relief was tremendous, and my good spirit was totally returning. I plan to start reducing in a week or so. Buy, last night I started getting pain in my hip, and this morning it is still there and quite bad. My question is: has anyone else had this? where all of a sudden a pain will resurface even while on 20 mg of prednisone? Thank you so much for any input

Hi Sally @sallygosse, welcome to Mayo Connect. I am currently in my second episode of PMR. Both times I was started at 20 mg prednisone and the symptoms were better almost immediately after taking prednisone but they did come back if I tried to taper off the drug too fast. It took me three years to get off prednisone the first time and the PMR went into remission for six years. I’m about a year and a half into episode two and I’m currently at 2 mg prednisone. The last time I went back and forth between 1 mg and 1/2 mg for over six months until the PMR went into remission.

It might be good to discuss how you are doing with your doctor and see if he still thinks it’s PMR or if he thinks it would be good to see a rheumatologist.

Did your doctor give you a tapering schedule for the prednisone? Everyone is different and reacts different to tapering off of prednisone but a schedule gives you a starting point. I keep a daily log of the dosage and a few little ticks if my pain is worse than the day before. I try to tolerate a little pain when I reduce the dosage to see if it gets worse in a couple of days at the same dosage.

John

Thank you so much for your input John. It is so comforting to have someone knowledgeable to talk to about this. I had never heard of it until 3 weeks ago. I also didn’t realize a rheumatologist would be the Dr. to speak to, as this isn’t a joint issue, but muscle. But I will ask my Dr. on the next visit in 2 weeks. The tapering off she gave me seems quite radical after reading from other people. I was told to taper by 5mg each week, down to 5 mg and see how I felt. I could move back up 5 mg if the pain returned. Im starting to feel as though this was not the best advise. Have you ever experienced pain return while still on the higher dose of 20 mg. ? it is not unbearable, like before, but definitely quite uncomfortable.
Sally

Hi Sally @sallygosse, the good news is that there are a lot of us here on Connect with PMR. The bad news I don’t have to tell you ☺ It’s something I wouldn’t wish on anyone. I have no medical training or background so all I can do is share my experience with prednisone and my episodes of PMR. From talking with other members here on Connect, you can draw some similarities and some differences. I think that’s because each of us is a little different and may have different threshold levels for pain. I had my doctor prescribe 2.5 mg tablets of prednisone because 5 mg was too big of a jump for me and the pain came back. I have been tapering my dosage every 4 weeks. When I reached 5 mg for four weeks I dropped to 4 mg, then 3 mg and now at 2 mg. There have been several times where I have had to go back to the previous dosage for a few days or a week until I was able to reduce to the next step. It’s really different for each of us but I would not be afraid to discuss a plan with your doctor that works for you.

It’s really important to keep up with some kind of activity even if it’s not a lot. Whatever you can do helps.

P.S. – I don’t like quite uncomfortable either!

John

Sally, I have had PMR since July 2017. Started on Prednisone 20 mg right away and reduced each month by 2.5 until I got to 10mg and started reducing by 1mg per month. This is a slow taper and recommended for me by Mayo.

How is this working for you @alanbruce ? did you have any pair reoccur?

so far all is well. I try to get lots of exercise, have my blood checked regularly and go to my rheumatologist at least quartely. i also go to a dietician to help watch my weight and blood sugar.

Hi Sally my name is Roland & have had PMR since last March yes the pain is bad. Now I also started on 20 mg of prednisone per day. I am down to 7.5 mg/day. Now be very careful in tapering off the pred. John will tell you that tapering off this stuff is tricky. My Dr. told me that the patient knows best because we are the ones dealing with the pain. I would not tapper off the pred. more then 1 mg/month as your body will not produce any of the steroid you body needs because we are tricking our body by taking a synthetic drug that our body normally produces. So we are advised to take it slowly if not your pain will be back trust me. Good luck.

Thank you for your input Roland. Are you finding 7.5mg per day is enough to keep the pain away? I will definitely speak to my Dr. as I feel she is trying to taper off too quickly.

Well Sally there are no 2 bodies alike. I function very well on 7.5 mg now I still notice some discomfort in my shoulders & finger joints but it is nothing that I can’t tolerate. I just go to the gym & work my discomforts out now that works for me. At the beginning of Feb. I will attempt to drop 1 more mg of pred. will see how that works it may or may not. This PMR is a strange autoimmune disease & no-one can put there finger on it even the best in our medical field. So like my Dr. told me only the patient knows how he or she feels & when to cut back, but cut back slowly to fast & it may trigger the PMR to return not that it can’t or won’t.

I have been in physical therapy for six months. The hope was that it would strengthen my core muscles and relieve the all over muscle pain. It helped for a while as long as I was still on the prednisone. Once i was weaned off the medication, the pain crept back. My blood tests show acceptable levels of inflammation, but my muscles tell me otherwise. I refuse to go back on the prednisone as the extreme weight gain and the bone damage to my hip were not an acceptable alternative to the pain. I take pain meds when I am really suffering and have had to cut many activities out of my life. The depression this illness has created as well as the pain is ruining my “golden” years.

  Request Appointment